Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 96, NWS Melbourne, FL

August 2, 1996Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 2, 1996, 5:55 PM EDT for Okeechobee County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 1996, 5:55 PM EDT (21:55 UTC)
Expired
Aug 2, 1996, 6:30 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 022157
SVRMLB
FLC093-022230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT FRI AUG 2 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...OKEECHOBEE COUNTY
 
AT 555 PM...DOPPLER RADAR SHOWED A CLUSTER OF SEVERE THUNDERSTORMS OVER
NORTHERN OKEECHOBEE NEAR FORT DRUM. THESE STORMS ARE SHOWING THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE
GENERALLY MOVING TOWARD THE NORTHEAST AT 10 TO 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:39 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 1:39 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
139 PM EDT FRI AUG 2 1996

AFTER AN ACTIVE AFTERNOON AND EVENING HERE IN EAST CENTRAL FL...SKIES
SHOULD BECOME FAIR OVERNIGHT. WITH LIGHT WINDS AND ADDITIONAL GROUND
MOISTURE AFTER TODAY'S STORMS...PATCHES OF FOG MAY FORM. ONCE THE FOG
BURNS OFF SATURDAY...SUNSHINE WILL AGAIN COMBINE WITH UNSTABLE
CONDITIONS AND DEEP MOISTURE TO PRODUCE SCATTERED TO NUMEROUS STORMS.
ON SUNDAY...THE NGM/ETA AGREE ON GRADUALLY RAISING HEIGHTS ALOFT AND
WEAKENING THE SURFACE TROUGH TO OUR NORTH. ADDITIONALLY...DRIER AIR
ALOFT OVER THE BAHAMAS MAY BEGIN TO WORK INTO THE AREA. THIS WILL
PROBABLY LEAD TO A SLIGHT DOWNWARD TREND IN PRECIP COVERAGE...WITH
SCATTERED SHOWERS AND STORMS ACROSS THE REGION.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:33 PM EDTSevere Thunderstorm WarningMLBBrevard42 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.